Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 849, NWS Norman, OK

November 5, 20084 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 5, 2008, 5:29 PM CST for 4 counties in Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 5:29 PM CST (23:29 UTC)
Expired
Nov 5, 2008, 6:15 PM CST
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cleveland County, OK, Lincoln County, OK, Oklahoma County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 31 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:29 PM CSTHAIL 0.756 W Meeker, OK
Nov 5, 6:00 PM CSTTSTM WND GST 625 Sse Mcloud, OKMEASURED 62 MPH GUST AT I-40 AND S.H. 102 SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 2:17 PM CSTTornado WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 052329
SVROUN
OKC027-081-109-125-060015-
/O.NEW.KOUN.SV.W.0849.081105T2329Z-081106T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA...
  SOUTHEASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA...
  NORTHWESTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 615 PM CST

* AT 528 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF MCLOUD...MOVING 
NORTHEAST   AT 45 MPH. HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS 
OF 65 MPH ARE LIKELY.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED
BETWEEN NORMAN AND LAKE THUNDERBIRD MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE AVERY...AYDELOTTE...CHANDLER...
  DALE...DAVENPORT...EASTERN NORMAN...KENDRICK...LAKE THUNDERBIRD...
  MCLOUD...MEEKER...PARKLAND...SOUTHEASTERN OKLAHOMA CITY...SPARKS...
  STELLA AND STROUD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3546 9718 3594 9676 3595 9663 3568 9663
      3533 9701 3514 9734 3525 9746
TIME...MOT...LOC 2328Z 226DEG 38KT 3551 9704

$$
1 follow-up statement
000 
WWUS54 KOUN 052350
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CST WED NOV 5 2008

OKC027-081-109-125-060015-
/O.CON.KOUN.SV.W.0849.000000T0000Z-081106T0015Z/
LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-
549 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHEASTERN CLEVELAND...NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN
OKLAHOMA AND LINCOLN COUNTIES...

AT 549 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SPARKS...MOVING NORTHEAST AT
45 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED ABOUT 3 MILES EAST
OF STELLA.  

* LOCATIONS IN THE WARNING INCLUDE AVERY...AYDELOTTE...CHANDLER...
  DALE...DAVENPORT...EXTREME NORTHEASTERN LAKE THUNDERBIRD...
  KENDRICK...MCLOUD...MEEKER...NORTHEASTERN NORMAN...PARKLAND...
  SOUTHEASTERN OKLAHOMA CITY...SPARKS...STELLA AND STROUD.

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY ALONG WITH WINDS
TO 60 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3568 9663 3533 9701 3526 9722 3537 9729
      3546 9718 3594 9676 3595 9663
TIME...MOT...LOC 2349Z 226DEG 38KT 3558 9688

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:13 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Nov 5, 2:13 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
213 PM CST WED NOV 5 2008

.DISCUSSION...
FOCUS TODAY IS ON THE SHORT TERM. DRYLINE CONTINUES A SLOW
EASTWARD PROGRESSION...NOW ORIENTED SOUTHWEST TO NORTHEAST ACROSS
W OK AND NORTH TX. EXPECT TSTM INITIATION THIS AFTERNOON AS THE
WARM AIR CAP ERODES. STORMS WILL LIKELY BE MORE SCATTERED
INITIALLY...BUT HAVE LIKELY POPS FOR MUCH OF THE EASTERN PORTION
OF THE CWA AFTER 00Z AS A LINE OF STORMS MAY FORM ALONG A COLD
FRONT APPROACHING FROM THE WEST. POPS FOR THU AM WERE REMOVED WITH
INITIALIZATION AND SEE NO REASON TO PUT THEM BACK WITH THE PRECIP
EXPECTED TO EXIT THE CWA BY 12Z THU.

FOLLOWING THIS...EXPECT TRANQUIL WEATHER FROM THU THROUGH THE
FIRST PART OF THE WEEKEND WITH TEMPS NEAR SEASONAL AVERAGES.
REGARDING THE UPPER LOW EARLY NEXT WEEK...GFS HAS COME BACK INTO
GENERAL AGREEMENT WITH ECMWF WITH AN INTENSE SHORT WAVE
APPROACHING THE AREA. SINCE PREV EXTENDED FCST WAS BASED ON THE
ECMWF AND HIGH TEMPS HAVE ALREADY BEEN COOLED FROM THE GFS
NUMBERS...LEFT THE EXTENDED ALONE THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  50  66  39  63 /  60   0   0   0
HOBART OK         46  67  37  66 /  20   0   0   0
WICHITA FALLS TX  52  70  39  69 /  20   0  10   0
GAGE OK           39  63  30  64 /  20   0   0   0
PONCA CITY OK     46  65  39  59 /  90   0  10  10
DURANT OK         57  69  42  71 /  70  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004-005-009-
     010-014>016-021-022-033>035.

     RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR OKZ004-005-
     009>011-014-015-021.

TX...NONE.
&&

23/03
Hazardous weather outlook, Nov 5, 11:40 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CST WED NOV 5 2008

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
CENTRAL AND NORTH CENTRAL OKLAHOMA. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXTENDS FARTHER SOUTH AND WEST.

LOCATION...
THE MODERATE RISK INCLUDES THE AREA EAST OF A LINE FROM MEDFORD TO
DUNCAN...AND NORTH OF A LINE FROM DUNCAN TO SEMINOLE. THIS INCLUDES
ENID...OKLAHOMA CITY...AND STILLWATER.

THE SLIGHT RISK AREA INCLUDES THE REST OF THE AREA LOCATED EAST OF A
LINE FROM ALVA TO WEATHERFORD...GRANDFIELD...AND ARCHER CITY. THE
SLIGHT RISK INCLUDES WICHITA FALLS...LAWTON...AND ARDMORE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
2 PM THROUGH 11 PM.

IMPACTS...
TORNADOES.

LARGE HAIL UP TO TWO INCHES IN DIAMETER...CAPABLE OF DAMAGING
AUTOMOBILES...VEGETATION...AND THE ROOFTOPS AND WINDOWS OF
STRUCTURES.

DAMAGING WIND GUSTS OF 65 TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PLAN
FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON...LASTING UNTIL EARLY
THURSDAY MORNING IN SOME EASTERN LOCATIONS.

DISCUSSION...
A STRONG UPPER LEVEL TROUGH WILL IMPACT THE SOUTHERN PLAINS THIS
AFTERNOON THROUGH TONIGHT. STRONG LIFT WILL ARRIVE FROM THE WEST TO
FIND A VERY HUMID AIRMASS IN PLACE. THUNDERSTORMS WILL FORM NEAR AND
JUST AHEAD OF A DRYLINE ALONG THE WESTERN EDGE OF THE SLIGHT RISK
AREA THIS AFTERNOON. MODERATE INSTABILITY AND STRONG DEEP LAYER WIND
SHEAR FAVORS DEVELOPMENT OF SUPERCELLS CAPABLE OF PRODUCING
SIGNIFICANT HAIL. STRONG WINDS THROUGHOUT THE DEPTH OF THE
ATMOSPHERE WILL YIELD FAST MOVING STORMS...SOME MOVING FASTER THAN
45 MPH...AND THIS WILL ENHANCE THE POTENTIAL FOR DAMAGING STRAIGHT
LINE WINDS. IN ADDITION...TORNADO POTENTIAL IS A SIGNIFICANT CONCERN
TODAY. AS STORMS MOVE EASTWARD...THE LOW LEVEL ENVIRONMENT WILL
BECOME MORE FAVORABLE FOR TORNADOES. SEVERE WEATHER WILL BE MOST
WIDESPREAD IN THE MODERATE RISK AREA...BUT STORMS IN THE SLIGHT RISK
AREA MAY BE EQUALLY SEVERE...AND CAPABLE OF LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.

BY EVENING...THE THUNDERSTORM EVENT WILL GRADUALLY TRANSITION...AS
SUPERCELLS BECOME LESS LIKELY...AND A SQUALL LINE DEVELOPS ALONG A
COLD FRONT ENTERING NORTHERN OKLAHOMA. STORMS ALONG THE SQUALL LINE
MAY ALSO PRODUCE SEVERE WEATHER. THE THREAT WILL DIMINISH OVERNIGHT
AS THE FRONT BRINGS COOLER...STABLE AIR INTO THE REGION.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY NOV 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTHWEST WINDS OF 30 TO 35 MPH ARE EXPECTED IN WESTERN OKLAHOMA
THIS AFTERNOON. GUSTS OVER 40 MPH WILL BE COMMON. A WIND ADVISORY IS
IN EFFECT FOR THIS AREA.

WILDFIRES ARE A CONCERN THIS AFTERNOON AND EARLY EVENING...BEHIND
THE DRYLINE IN NORTHWEST OKLAHOMA WHERE A RED FLAG WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY WITH ANOTHER STRONG
UPPER LEVEL STORM.

OTHER HAZARDOUS WEATHER...
NONE.

EXPECT UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK THROUGH
THIS EVENING. THE NEXT REGULARLY SCHEDULED UPDATE WILL BE ISSUED AT
7 AM THURSDAY.

BURKE

In the hours before

Local storm report, Nov 5, 5:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 S MOORE               35.31N 97.49W
11/05/2008  E1.00 INCH       CLEVELAND          OK   PUBLIC

            REPORTED AT THE MOORE WATER TREATMENT PLANT. MAINLY DIME
            SIZE WITH A FEW QUARTERS COVERING THE GROUND.

&&

SMITH
Local storm report, Nov 5, 5:22 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MARLOW                  34.64N 97.96W
11/05/2008  E1.00 INCH       STEPHENS           OK   AMATEUR RADIO

&&

SMITH
Local storm report, Nov 5, 5:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
11/05/2008  E1.75 INCH       OKLAHOMA           OK   NWS EMPLOYEE

            REPORTED AT SOONER ROAD AND SE 134TH

&&

SMITH
Local storm report, Nov 5, 5:27 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
527 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 ENE NOBLE             35.16N 97.33W
11/05/2008  E1.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

SMITH
Local storm report, Nov 5, 5:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             YALE                    36.11N 96.70W
11/05/2008  E1.00 INCH       PAYNE              OK   EMERGENCY MNGR

&&

SMITH
Local storm report, Nov 5, 5:29 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             2 E HENRIETTA           33.82N 98.16W
11/05/2008  E0.75 INCH       CLAY               TX   AMATEUR RADIO

&&

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:39 AM CSTWind AdvisoryOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more13 hr
Nov 5, 4:50 AM CSTRed Flag WarningOUNBeckham, Dewey, Ellis, Harper, Major, Roger Mills and 2 more13 hr
Nov 5, 2:47 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady43 min
Nov 5, 3:04 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady56 min
Nov 5, 3:25 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma50 min
Nov 5, 3:33 PM CSTSevere Thunderstorm WarningOUNKay, Noble42 min
Nov 5, 4:10 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain50 min
Nov 5, 4:10 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Payne50 min
Nov 5, 4:24 PM CSTSevere Thunderstorm WarningOUNNoble, Payne36 min
Nov 5, 4:48 PM CSTSevere Thunderstorm WarningOUNPayne42 min
Nov 5, 4:52 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie38 min
Nov 5, 5:13 PM CSTSevere Thunderstorm WarningOUNGarvin, Grady, Stephens47 min
Nov 5, 5:36 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma39 min
Nov 5, 5:44 PM CSTSevere Thunderstorm WarningOUNJefferson61 min
Nov 5, 5:47 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.